South Carolina, 2012

Damaging Wind in South Carolina, December 26, 2012

December 26, 2012 · NWS CAE · 1 event in 1 county or zone

Isolated severe storms imbedded in a squall line took down several trees in the Sumter area. No other damage was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe storms imbedded in a squall line took down several trees in the Sumter area. No other damage was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 26, 8:47 AM EST, 47 minutes earlier.

Area forecast discussion, Dec 26, 8:47 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
847 AM EST WED DEC 26 2012

.SYNOPSIS...
LOW PRESSURE OVER THE TN VALLEY THIS MORNING WILL CONTINUE TO
DEEPEN AS IT MOVES NORTHEASTWARD TODAY. THIS WILL PUSH A STRONG
COLD FRONT THROUGH THE AREA EARLY TODAY...PROVIDING A CHANCE OF
SEVERE THUNDERSTORMS. HIGH PRESSURE ALONG WITH COOLER AND DRIER
AIR WILL RETURN FOR WEDNESDAY NIGHT THROUGH FRIDAY WITH THE NEXT
LOW PRESSURE SYSTEM ARRIVING FRIDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM FRONT CURRENTLY STRETCEHD ACROSS THE NORTH CENTRAL FORECAST
AREA (FA)...JUST NORTH OF THE COLUMBIA METRO AREA. COLD FRONT STILL
BACK ACROSS CENTRAL GA JUST WEST OF OUR FA. MAIN PRECIPITATION
AREA ASSOCIATED WITH STRONGEST LOW LEVEL JET AND BEST MOISTURE
TRANSPORT CURRENTLY PUSHING EAST ACROSS THE CENTRAL AND EASTERN
MIDLANDS. MAIN UPEPR TROUGH STILL TO OUR WEST. SPC INDICATES
POTENTIAL FOR DESTABILIZATION ACROSS OUR EASTERN FA LATER THIS
MORNING INTO THE EARLY AFTERNOON...WHERE SEVERE THREAT STILL
EXISTS. BREEZY CONDITIONS HAVE DEVELOPED AHEAD OF AND BEHIND THE
FRONT. WILL MAINTAIN WIND ADVISORY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
BY THURSDAY MORNING...STRONG LOW PRESSURE WILL BE MOVING ALONG THE
MID ATLANTIC/NEW ENGLAND COAST AND HIGH PRESSURE WILL BE BUILDING
INTO THE REGION FROM THE WEST. IT APPEARS THE PRESSURE GRADIENT
AND WINDS WILL RELAX OVER OUR REGION BY EARLY THURSDAY MORNING. FAIR
AND SEASONABLY COOL WEATHER EXPECTED FOR THU/FRI WITH WEAK
SURFACE HIGH PRESSURE OVER THE REGION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ANOTHER SYSTEM WILL BEGIN TO APPROACH THE AREA BY FRIDAY NIGHT
INTO SATURDAY. AN UPPER TROUGH WILL MOVE INTO THE MS RIVER VALLY
BY FRIDAY NIGHT AND SHIFT EAST INTO THE EASTERN CONUS SATURDAY.
BOTH GFS AND ECMWF GENERALLY AGREE ON TIMING OF THE NEXT
SYSTEM...THOUGH THE ECMWF INDICATES A SLIGHTLY STRONGER UPPER
SYSTEM WITH A STRONGER SURFACE LOW THAT ALSO HAS A MORE SOUTHERLY
TRACK. GFS ENSEMBLE MOS POPS HAVE QUITE A LARGE SPREAD. EITHER
WAY...WILL MAINTAIN A CHANCE OF PRECIPITATION...FRIDAY NIGHT INTO
SATURDAY. ONCE THAT SYSTEM MOVES THROUGH...SURFACE HIGH PRESSURE
WILL BE BUILDING INTO THE SE CONUS THROUGH MONDAY.

GFS/ECMWF HAVE ANOTHER WEATHER SYSTEM MOVING IN DURING THE LATE
TUE/WED TIME FRAME...MAINLY JUST BEYOND THE FORECAST PERIOD. AT
THIS TIME LARGE DIFFERENCES BETWEEN THE ECMWF/GFS INDICATE A LOW
CONFIDENCE FORECAST FOR THAT PERIOD.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
IFR/MVFR CONDITIONS THIS MORNING...IMPROVING TO VFR BY EARLY
AFTERNOON.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS MOVING RAPIDLY THROUGH
THE REGION THIS MORNING AHEAD OF APPROACHING COLD FRONT. IFR
CEILINGS BEGINNING TO IMPROVE IN THE AGS/DNL/OGB TERMINALS AND THIS
TREND WILL CONTINUE AS WARM FRONT LIFTS NORTH ACROSS CENTRAL SOUTH
CAROLINA THIS MORNING. ADDED LOW LEVEL WIND SHEAR TO CAE/CUB THROUGH
14Z...WHEN THE WARM FRONT IS EXPECTED TO LIFT NORTH OF THE CENTRAL
MIDLANDS. SHOWERS SHOULD BECOME MORE SCATTERED AFTER 14Z.

COLD FRONTAL PASSAGE EXPECTED DURING THE 16Z-18Z PERIOD THEN RAPIDLY
IMPROVING CONDITIONS TO VFR WITH BROKEN STRATO-CUMULUS DECK. WINDS
WILL BE GUSTY 20 TO 30 KTS WITH A FEW HIGHER GUSTS THROUGH THE
AFTERNOON WITH WINDS VEERING TO SOUTHWEST-WEST BEHIND THE FRONT.
WINDS DIMINISHING AFTER 00Z.

EXTENDED AVIATION OUTLOOK...ANOTHER STORM SYSTEM COULD BRING
RESTRICTIONS FRIDAY NIGHT AND SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR GAZ040-063>065-077.
&&
Hazardous weather outlook, Dec 26, 3:06 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
306 AM EST WED DEC 26 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
306 AM EST WED DEC 26 2012

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING INTO
THE EARLY AFTERNOON AS A STRONG COLD FRONT APPROACHES THE REGION.
DUE TO STRONG DEEP LAYER SHEAR AND WEAK INSTABILITY...THERE WILL
BE THE POTENTIAL FOR DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE...MAINLY ACROSS THE EASTERN MIDLANDS AND PEE DEE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Special weather statement, Dec 26, 6:47 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
647 AM EST WED DEC 26 2012

GAZ065-077-SCZ030-035-261230-
AIKEN-BARNWELL-BURKE-RICHMOND-
647 AM EST WED DEC 26 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
AIKEN AND BARNWELL COUNTIES THROUGH 730 AM EST...

AT 639 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF LOUISVILLE OR ABOUT 24 MILES
SOUTHWEST OF KEYSVILLE...MOVING NORTHEAST AT 50 TO 60 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JACKSON...NORTH AUGUSTA...AUGUSTA...FORT GORDON...HEPHZIBAH AND
WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3293 8228 3308 8230 3322 8224 3325 8225
      3328 8229 3348 8213 3354 8204 3353 8201
      3356 8197 3320 8163 3283 8231
TIME...MOT...LOC 1146Z 223DEG 61KT 3303 8237
Special weather statement, Dec 26, 7:14 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 AM EST WED DEC 26 2012

SCZ020-021-026-261315-
FAIRFIELD-NEWBERRY-SALUDA-
714 AM EST WED DEC 26 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...NEWBERRY
AND SALUDA COUNTIES THROUGH 815 AM EST...

AT 712 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SALUDA...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY...SALUDA AND WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3455 8088 3448 8090 3445 8087 3420 8125
      3423 8128 3424 8132 3420 8134 3415 8142
      3412 8143 3410 8141 3408 8144 3409 8147
      3405 8148 3388 8173 3399 8190 3450 8159
      3445 8153 3449 8149 3450 8143 3458 8142
TIME...MOT...LOC 1214Z 218DEG 72KT 3402 8174

HC
Special weather statement, Dec 26, 8:30 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 AM EST WED DEC 26 2012

SCZ015-016-021-022-027>029-031-035>038-041-261530-
LANCASTER-CHESTERFIELD-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
WINNSBORO...CAMDEN...LUGOFF...WEST COLUMBIA...CAYCE...LEXINGTON...
RED BANK...COLUMBIA...BISHOPVILLE...SUMTER...
SAVANNAH RIVER SITE...BARNWELL...WILLISTON...BLACKVILLE...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
830 AM EST WED DEC 26 2012

...STRONG WIND GUSTS ASSOCIATED WITH EMBEDDED THUNDERSTORMS...

WEATHER SERVICE RADAR INDICATED AREAS OF HEAVY SHOWERS MOVING
NORTHEASTWARD ACROSS THE MIDLANDS THIS MORNING...AHEAD OF A COLD
FRONT. SOME EMBEDDED THUNDERSTORMS WITHIN THE AREA OF SHOWERS WILL
BE CAPABLE OF PRODUCING 45 TO 55 MPH WINDS. DUE TO WET SOIL
CONDITIONS FROM PREVIOUS RAINS...IT IS POSSIBLE SOME TREES WILL BE
DOWNED ASSOCIATED WITH THESE STRONG BUT NON-SEVERE WINDS. AREAS
AFFECTED INCLUDE
CAMDEN...SUMTER...ORANGEBURG...MANNING...CHESTERFIELD...AND
BISHOPVILLE.

REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

The radar

The Columbia radar (KCAE), 59 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
December 26, 9:34 AM EST to 9:40 AM EST
Where
Sumter County, 2 mi N of (Ssc)shaw Afb Sumter to 2 mi WNW of (Ssc)shaw Afb Sumter
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.999, -80.480

Sumter County DOT reported several trees down in and around the Sumter area from thunderstorms. Trees were down on secondary roads 4-58, 19-20, and 11-30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417487.